Results 1 to 6 of 6

Thread: Spasticity

  1. #1
    Senior Member smokey's Avatar
    Join Date
    Jul 2001
    Location
    Massachusetts, USA
    Posts
    2,175

    Spasticity

    I'm a c6-7 quad, 24yrs. post injury and for the past 2 yrs. I have had increased spasticity in my quadriceps and hip flexors on both legs. Sometimes my leg sticks out paralell to the floor, it is very troublesome at night when spasms start kicking about 1 hour after I go to bed. Stretching, baclofen(80mg/day), valium(5mg/day)have no effect. I have noticed the spasticity goes right away after I take a crap in the morning, and then at some point during the day and all night, the spasms return. My skin is fine, my urine is fine, stool is not particularly hard or soft. I have a Roho air cushion to sit on and have a good soft bed that does not create red marks on my skin. I don't even know where to begin with my Dr. except to tell him what I've just posted here. I do have heterotopic ossification in my hips and hemmorhoids but I don't know if it's causing this problem. Does anyone have any thoughts about what could be causing this? I think it is bowel related but I don't know how to confirm this or how to put a stop to it! Thanks.

  2. #2
    Often times I have increased spasms with built up gas in my system. Often times, like you the spasms are relieved after bowel training. It's just something to consider. Good luck.

  3. #3

    spasms

    Smokey-- Spasms can be triggered by any irritant below the level of your injury. You mention several such as a full bowel, hemorrhoids, and h.o. All of these can trigger it. Sometimes, as you note, irritants can't be helped such as right before your bowel program. Others can be avoided or treated. Are you receiving treatment for your h.o. or your hemorrhoids? I would start there first to try to rule out any source of irritants. Once those are under control I would discuss with your doctor the possibility of adjusting your antispasmodic medication regime. Have you ever tried to go higher on the baclofen dosage? And if so, what happened? Even though a formulary recommends a normal dose no higher than 80 mg/day most folks are on higher dosage regimes with good results. You also want to look at how you are taking the baclofen. It is suggested to spread it out over the day as it has a half-life of 4-6 hours. You might want to consider taking it every 6 hours. Do you notice more spasms at certain times of the day or night? Those might be the times you could consider taking a higher dose say right at bedtime or before getting up in the morning. How are you taking the Valium? At bedtime? 5mg all at once or 2.5mg early AM and at bedtime? The trick is to look at the whole picture -- rule out all sources of irritants and then start looking at other treatments that could help. Don't forget to do your stretching exercises morning and night. That also helps. If all else fails there is also other drugs such as Zanaflex or intrathecal baclofen through a pump. PLG

  4. #4
    Senior Member smokey's Avatar
    Join Date
    Jul 2001
    Location
    Massachusetts, USA
    Posts
    2,175

    Spasticity

    Baclofen dosage is 20mg/4 times a day, for 20+ years. I don't feel tired or drugged or anything from it which is good, but I'm getting the sense that it just doesn't work anymore for spasms. I have a Dr. appt. on Tuesday but physiatrist is kind of a dud, she's a spinal cord "expert" too. I'd just like some suggestions from others out there so I can help nail down the origin of my problem and maybe suggest them to the Dr. Thanks.

  5. #5

    spasms

    Smokey -- good luck with your appt next Tuesday. Since you have been on the same dosing regime for 20+ years you should discuss with your MD if you have developed a drug tolerance vs the development of some new irritant source to now trigger additional spasms. Has your motor function changed at all? Have there been any other changes in your body as you are getting older? All should be considered. Your physician may want to consider an MRI or other diagnostic tests to rule out other causes if all other obvious irritants have been ruled out. PLG

  6. #6
    Junior Member
    Join Date
    Nov 2001
    Location
    lisbon, portugal
    Posts
    3

    Spasticity/spasms

    I am finding interest info for my wife who has Multiple Sclerosis in this site. She has a great deal of problem with spasticity, but all I can see around here is that most people use baclofen. Is this a generic name or brand. We have tried various medications which have losu side effects on the MS. Her muscles are atrophying and walking only very little around the house (with daily fall), right side affected including hands (wakes up in the middle of the night with totally clenched hand, and can't open it with the good one), also leg streches out and cannot bend - I am afraid of forcing it in case it snaps.
    Any suggestions? she does physio once a week, and some other manipulation once a week.
    The 4AP arrived here safely - thanks Wise!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •